Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 342, NWS Tulsa, OK

July 9, 2004Adair County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 9, 2004, 2:08 PM CDT for Adair County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 2:08 PM CDT (19:08 UTC)
Expired
Jul 9, 2004, 3:00 PM CDT
In force
52 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Adair County, OK

The radar

The Western Arkansas radar (KSRX), 55 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 091908
SVRTUL
OKC001-092000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
208 PM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ADAIR COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 300 PM CDT

* AT 208 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES NORTHWEST OF BUNCH...MOVING EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MARIETTA...
  STILWELL AND BUNCH.

WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. STAY
INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3566 9469 3567 9480 3586 9480 3585 9451
          3576 9449 3566 9448

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:25 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 9, 11:25 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
1125 AM CDT FRI JUL 9 2004

ZONES AND OTHER PRODUCTS BEING DELAYED BY GFE/AWIPS PROBLEMS...WILL
GET THEM OUT ASAP.

ANOTHER DAY...ANOTHER CONVECTIVE COMPLEX MOVING ACROSS PARTS OF THE
AREA. CURRENT COMPLEX HAS BEEN WEAKENING BUT THIS TREND SHOULD
CHANGE OVER THE NEXT COUPLE HOURS AS NEW STORMS ORGANIZE FURTHER
SOUTH ALONG THE OUTFLOW BOUNDARY MUCH AS WHAT OCCURRED THURSDAY.
INSTABILITY IS HIGH AGAIN TODAY WITH FAIRLY WEAK FLOW ALOFT SO PULSE
TYPE SEVERE STORMS SEEM LIKELY AGAIN. POTENTIAL ALSO EXISTS FOR
HEAVY RAIN GIVEN THE SLOW MOVEMENT OF THE STORMS. IT WILL BE
INTERESTING TO SEE HOW THE OLD MESOSCALE VORTICITY CENTER NEAR THE
OKLAHOMA/ARKANSAS/MISSOURI BORDER REGION INTERACTS WITH THE CURRENT
STORMS.

WE ARE LIKELY TO SEE ONE OR TWO MESOSCALE VORTICITY CENTERS
SOMEWHERE OVER THE AREA TONIGHT. JUST LIKE LAST NIGHT...PERSISTENT
CONVECTIVE DEVELOPMENT MAY OCCUR NEAR THESE CENTERS OVERNIGHT
BRINGING A LOCALIZED THREAT OF HEAVY RAINFALL. JUST WHERE IS
ANYBODYS GUESS AT THIS POINT IN TIME.

ADJUSTED THE FIRST PERIOD OF THE FORECAST TO REFLECT CURRENT TRENDS
AND EXPECTATIONS. NEW HAZARDOUS WEATHER OUTLOOK TEXT AND GRAPHICS
HAVE BEEN SENT AND THE REST OF THE FORECAST PRODUCTS WILL BE OUT
SHORTLY.

FORECAST ID = 05

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.

PLATE
Hazardous weather outlook, Jul 9, 10:50 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TULSA OK
1050 AM CDT FRI JUL 9 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101200-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1050 AM CDT FRI JUL 9 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON...

A COMPLEX OF THUNDERSTORMS ENTERING NORTHEAST OKLAHOMA THIS MORNING
HAS BEEN GRADUALLY WEAKENING AS IT MOVES SOUTH. HOWEVER...
THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP AND INTENSIFY BY EARLY
THIS AFTERNOON ALONG THE OUTFLOW BOUNDARY FROM THIS MORNINGS STORMS.

ABUNDANT SUNSHINE IS OCCURRING ACROSS MUCH OF EAST CENTRAL AND
SOUTHEAST OKLAHOMA AND THE AIRMASS IS ALREADY BECOMING EXTREMELY
UNSTABLE. THIS WILL ALLOW THE THUNDERSTORMS THAT DEVELOP EARLY THIS
AFTERNOON TO QUICKLY INTENSIFY TO SEVERE LEVELS. THE FLOW ALOFT
REMAINS RATHER WEAK BUT IS BEING ENHANCED BY A WEAK CIRCULATION
CENTER ALOFT LOCATED BETWEEN JOPLIN AND FAYETTEVILLE. THIS
CIRCULATION CENTER DEVELPED OUT OF THE THUNDERSTORM COMPLEX WHICH
MOVED ACROSS THE AREA THURSDAY AFTERNOON.

THE SLIGHTLY ENHANCED FLOW ALOFT WILL ALLOW FOR PERHAPS A MORE
ORGANIZED SEVERE WEATHER THREAT FOR A TIME THIS AFTERNOON ACROSS
PARTS OF EAST CENTRAL AND SOUTHEAST OKLAHOMA...ROUGHLY FROM ABOUT
INTERSTATE 40 SOUTH FOR ABOUT 50 MILES. FURTHER EAST IN
ARKANSAS...MORE CLOUD COVER WILL RESULT IN WEAKER INSTABILITY SO THE
SEVERE THREAT WILL BE SOMEWHAT LOWER IN THAT AREA.

DAMAGING WINDS OF UP TO 70 MILES AN HOUR AND HAIL UP TO QUARTER SIZE
WILL BE THE MAIN SEVERE WEATHER THREATS WITH THE STORMS THIS
AFTERNOON. VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE STORMS
GIVEN THE RELATIVE SLOW MOVEMENT EXPECTED.

THE THUNDERSTORMS ARE EXPECTED TO WEAKEN BY EARLY THIS EVENING WITH
THE LOSS OF SURFACE HEATING. ADDITIONAL THUNDERSTORMS MAY DEVELOP
OVERNIGHT NEAR THE WEAK CIRCULATION CENTER ALOFT BUT THESE STORMS
ARE NOT LIKELY TO BE SEVERE ALTHOUGH THEY MAY POSE A LOCALLY HEAVY
RAIN THREAT.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED IN PARTS OF EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE
WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Local storm report, Jul 9, 9:08 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
908 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     BLUEJACKET              36.80N 95.07W
07/08/2004                   CRAIG              OK   PUBLIC

            TREES DOWN ON POWERLINES...REPORTED BY RURAL ELECTRIC
            COOP

0313 PM     TSTM WND DMG     WYANDOTTE               36.79N 94.72W
07/08/2004                   OTTAWA             OK   PUBLIC

            POWER POLE SNAPPED DUE TO HIGH WINDS...REPORTED BY RURAL
            ELECTRIC COOP

0350 PM     TSTM WND DMG     BIG CABIN               36.54N 95.22W
07/08/2004                   CRAIG              OK   PUBLIC

            SEVERAL TREES DOWN

0410 PM     HAIL             1 N JAY                 36.44N 94.80W
07/08/2004  0.75 INCH        DELAWARE           OK   PARK/FOREST SRVC

0615 PM     HAIL             VAN BUREN               35.44N 94.35W
07/08/2004  0.75 INCH        CRAWFORD           AR   NWS EMPLOYEE

0650 PM     HAIL             1 S BARLING             35.31N 94.30W
07/08/2004  0.75 INCH        SEBASTIAN          AR   NWS EMPLOYEE

&&

RBD
Special weather statement, Jul 9, 9:58 AM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
958 AM CDT FRI JUL 9 2004

OKZ054-091600-
OSAGE OK-
958 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1100 AM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE

AT 958 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
EAST OF BURBANK...MOVING SOUTH AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HOMINY AND BURBANK.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Jul 9, 10:27 AM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1027 AM CDT FRI JUL 9 2004

OKZ059-091630-
PAWNEE OK-
1027 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1130 AM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     PAWNEE

AT 1027 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 12 MILES WEST OF RALSTON TO 16 MILES NORTHEAST OF
CLEVELAND...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...PAWNEE...BLACKBURN...SKEDEE...
CLEVELAND AND RALSTON.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Jul 9, 10:56 AM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1056 AM CDT FRI JUL 9 2004

OKZ054-091700-
OSAGE OK-
1056 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL NOON CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     OSAGE

AT 1056 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 9 MILES NORTHWEST OF BIGHEART TO 4 MILES
SOUTHWEST OF HOMINY...MOVING SOUTHEAST AT 10 MPH.   BEHIND THIS LINE
WINDS UP TO 50 MPH ARE EXPECTED TO SPREAD ACROSS NORTHERN OSAGE
COUNTY.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Jul 9, 11:40 AM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1140 AM CDT FRI JUL 9 2004

OKZ064-091730-
CREEK OK-
1140 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     CREEK

AT 1140 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 19
MILES EAST OF KELLYVILLE...STATIONARY. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MANNFORD...SHAMROCK...OILTON...
SILVER CITY AND KELLYVILLE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, Jul 9, 1:24 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
124 PM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1232 PM     TSTM WND DMG     BIXBY                   35.94N 95.88W
07/09/2004                   TULSA              OK   BROADCAST MEDIA

            TREES UPROOTED

0113 PM     TSTM WND GST     4 SW BOYNTON            35.61N 95.71W
07/09/2004  60 MPH           MUSKOGEE           OK   BROADCAST MEDIA

&&

MEP

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:40 PM CDTSevere Thunderstorm WarningTSAWagoner50 min
Jul 9, 12:49 PM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee56 min
Jul 9, 1:16 PM CDTSevere Thunderstorm WarningTSACherokee59 min
Jul 9, 1:17 PM CDTSevere Thunderstorm WarningTSAMcIntosh43 min
Jul 9, 1:38 PM CDTSevere Thunderstorm WarningTSAMuskogee, Sequoyah67 min
Jul 9, 1:56 PM CDTSevere Thunderstorm WarningTSAHaskell64 min
Jul 9, 2:41 PM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah79 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.